Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Reno, NV

July 16, 2020El Dorado County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 16, 2020, 3:00 PM PDT for El Dorado County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 3:00 PM PDT (22:00 UTC)
Expired
Jul 16, 2020, 3:45 PM PDT
In force
45 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County El Dorado County, CA

The radar

The Reno radar (KRGX), 108 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4087 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS55 KREV 162200
SVRREV
CAC017-162245-
/O.NEW.KREV.SV.W.0006.200716T2200Z-200716T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
300 PM PDT Thu Jul 16 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  El Dorado County in northern California...

* Until 345 PM PDT.

* At 259 PM PDT, a severe thunderstorm was located over Meyers, or
  near South Lake Tahoe, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  South Lake Tahoe, Meyers, South Lake Tahoe Airport, Fallen Leaf 
  Campground and southern Lake Tahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Tahoe and Fallen Leaf Lake, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3894 12008 3897 11997 3884 11995 3882 12003
      3884 12007
TIME...MOT...LOC 2159Z 255DEG 3KT 3888 12002 

HAIL...1.25IN
WIND...60MPH
 
$$

JW
2 follow-up statements
564 
WWUS55 KREV 162218
SVSREV

Severe Weather Statement
National Weather Service Reno NV
318 PM PDT Thu Jul 16 2020

CAC017-162245-
/O.CON.KREV.SV.W.0006.000000T0000Z-200716T2245Z/
El Dorado CA-
318 PM PDT Thu Jul 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR EL DORADO COUNTY...

At 317 PM PDT, a severe thunderstorm was located over Meyers, or near
South Lake Tahoe, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
South Lake Tahoe, Meyers, South Lake Tahoe Airport and Fallen Leaf
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Fallen Leaf Lake or southern Lake Tahoe, get away from 
the water and move indoors or inside a vehicle. remember, lightning 
can strike out to 15 miles from the parent thunderstorm. If you can 
hear thunder, you are close enough to be struck by lightning. Move 
to safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3894 12008 3897 11997 3884 11995 3882 12003
      3884 12007
TIME...MOT...LOC 2217Z 255DEG 3KT 3888 12000 

HAIL...1.25IN
WIND...60MPH
 
$$

JW
289 
WWUS55 KREV 162246
SVSREV

Severe Weather Statement
National Weather Service Reno NV
346 PM PDT Thu Jul 16 2020

CAC017-162252-
/O.EXP.KREV.SV.W.0006.000000T0000Z-200716T2245Z/
El Dorado CA-
346 PM PDT Thu Jul 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR EL DORADO COUNTY WILL EXPIRE
AT 345 PM PDT...
                
The storm which prompted the warning has weakened. However this 
storm continues to impact Lake Tahoe with hail, gusty winds to 40 
mph, and heavy rain.

Boaters should return to shore. Those relaxing on a Tahoe beach 
should really consider sheltering inside a building or vehicle. 

LAT...LON 3894 12008 3897 11997 3884 11995 3882 12003
      3884 12007
TIME...MOT...LOC 2242Z 255DEG 3KT 3888 11998 

$$

Brong

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:19 PM PDT, 41 minutes earlier.

Area forecast discussion, Jul 16, 2:19 PM PDT, 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
219 PM PDT Thu Jul 16 2020

.SYNOPSIS...

Fairly widespread thunderstorms for today and Friday with
isolated storms possible, mainly confined to areas south of
Highway 50, through early next week. Typical summer temperatures
and afternoon breezes will persist over northeast California, the
Sierra, and western Nevada into next week.

&&

.DISCUSSION...

Very warm temperatures and an increase in mid-level moisture over
the last 24 hours are allowing thunderstorms to develop along the
Sierra crest this afternoon and are expected to spread throughout
much of the region today. The best storm coverage will continue
to be along the Sierra crest through early afternoon, especially
in Mono and Alpine counties. Storm motions are expected to be 5-10
mph to the northeast which will spread storms into west-central
Nevada during the late afternoon and early evening hours.

The main hazard will be the possibility of new lightning started
fires as the extremely dry airmass the last few weeks has made
the vegetation very receptive to ignition. For more info see the
fire weather section below.

Slow moving storms will also increase the chances for isolated
flash flooding, especially over recent burn scars. Besides
heating, there isn't much forcing so storms aren't expected to be
especially strong, but could still produce isolated heavy
rainfall up to 1-1.5 inches, small hail, and strong gusty winds
around 50 mph.

Storm potential continues to look a little better for Friday,
especially into west central Nevada in the late afternoon. Storm
motions will be a little faster on Friday which could allow a few
storms to be on the stronger side. For the weekend and into early
next week, isolated storms will remain possible mainly south of
highway 50. Around the Tuesday/Wednesday time period an
approaching low pressure could allow storms to form again in the
northern Sierra and northeast California.

Besides the storms, temperatures are expected to remain around 5
degrees above normal through the middle of next week with usual
afternoon and evening breezes. -Zach

&&

.AVIATION...

Storms will be more widespread today, but the most favored area will
continue to be along and east of the crest of Mono and Alpine
counties moving slowly, 5-10 mph to the northeast into Southern
Lyon/Mineral counties.

Chances for thunderstorms today at area terminals:
KMMH/TVL = 25-30%
KCXP/KMEV/TRK= 20%
KRNO= 15%

Relatively widespread storms are expected again on Friday with
storm motions up to 10-15 mph to the northeast which may allow a
stronger storm or two to develop. Expect to see impacts
including heavy rain, small hail, gusty erratic winds up to 50
mph, turbulence, and reduced visibility if any storms move
directly over area terminals. -Hoon/Zach

&&

.FIRE WEATHER...

The thunderstorm forecast still appears to be on track. Red Flag
Warnings continue for the southern Sierra Front into the Mammoth
area. We are already getting buildups and thunderstorms near the
crest in this area. With a bit more of a west push from the zephyr,
these will spread east of 395 by evening. While the thunderstorms
will be slow moving and produce rainfall, several dry strikes away
from cores are likely. With min RH near 10%, fine fuels should be
very receptive.

The other area of concern will be the northern Sierra Front,
particularly the Pine Nut, Virginia and Pah Rah ranges. While
coverage may be slightly less here, latest convective models are
showing more development along or just east of 395 along the
northern Sierra Front. This is another area to be watched for an
enhanced threat of new starts. Otherwise, more isolated storms
remain possible late this afternoon and evening from the Tahoe Basin
into Lassen County.

More storms Friday, but there will be a little more moisture and
better forcing. While storms will be moving slightly faster, they
are anticipated to be stronger and wetter so no warnings are
anticipated at this time. Still, there will remain the potential
for isolated dry strikes starting new fires.

This weekend looks like a lull in thunderstorms, confined more to
the eastern Sierra. Then a weaker south flow develops with some
moisture advection possible. This could lead to more thunderstorms
by the middle of next week. X

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 9 PM PDT this evening NVZ421.

CA...Red Flag Warning until 9 PM PDT this evening CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jul 16, 2:34 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             TAHOE VISTA             39.25N 120.05W
07/15/2020  E0.70 INCH       PLACER             CA   PUBLIC

            OFF AND ON SINCE 7 PM, WITH MODERATE TO
            HEAVY RAIN.

&&
Special weather statement, Jul 16, 2:56 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Thu Jul 16 2020

CAZ072-NVZ002-162300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
256 PM PDT Thu Jul 16 2020

...STRONG THUNDERSTORM OVER SOUTH LAKE TAHOE AND MEYERS...

At 256 PM PDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or near South Lake Tahoe. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
South Lake Tahoe, Meyers, South Lake Tahoe Airport, Fallen Leaf
Campground and southern Lake Tahoe

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3895 12009 3898 11997 3884 11995 3882 12003
      3883 12005 3883 12010
TIME...MOT...LOC 2156Z 258DEG 3KT 3888 12003

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:39 PM PDTSpecial Weather StatementREVAlpine, Mono, Plumas111 min
Jul 16, 4:32 PM PDTFlash Flood WarningREVNevada118 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.